Group photo
Author:
NITTINNANA's Photo NITTINNANA Posts: 3,337
3/2/13 11:45 A

My SparkPage
Send Private Message
Reply
So glad things are improving, at least with your ankles. And, yes, cortisone will contribute to fluid retention.

~Pamela lives in Jefferson City, MO.

I will lift up mine eyes unto the hills, from whence cometh my help. My help cometh from The Lord, which made heaven and earth.
Psalm 121:1,2


 August Minutes: 1,490
0
375
750
1125
1500
WHITNEYTEACHER's Photo WHITNEYTEACHER Posts: 6,266
3/2/13 10:28 A

My SparkPage
Send Private Message
Reply
Thank you to everyone for your feedback and suggestions. I think I have it under control now. I've been working on finding alternate exercises I can do with my knee and foot problems and have been exercising like a maniac to see if that would help. I also have been drinking green tea and a lot of water and laying with my legs elevated for about half an hour each day. All of these things seem to be working because the swelling is mostly gone. Unfortunately all the exercise has agrivated the arthritis in my knees. I guess I can't win. I go back to the doctor on Tuesday so I'll bring it up with him then. Also, I read that cortisone can cause edema and 2 weeks ago when the swelling started was the same time as the doctor gave me a cortisone shot in my foot.

My name is Carolyn
(Whitney is my last name, I'm a retired high school biology teacher = WHITNEYTEACHER)
Grants Pass, Oregon



 Pounds lost: 4.0 
0
14
28
42
56
WHITNEYTEACHER's Photo WHITNEYTEACHER Posts: 6,266
3/1/13 1:52 P

My SparkPage
Send Private Message
Reply
SCOTMAMA, I agree that it's better to change medications if necessary rather than taking a diuretic. I'm aware of the possibility of liver damage and feel often drugs are over-prescribed in our country. In your case half turned out to be just as effective as the previous whole tablet had been. Obviously, for anyone, if drugs are necessary then you need to take them but I think sometimes they are the first choice instead of the last. They all have side effects and if possible I prefer to explore other alternatives first. Some doctors are more open to the idea than others and it also depends on what medical condition is being treated.

My name is Carolyn
(Whitney is my last name, I'm a retired high school biology teacher = WHITNEYTEACHER)
Grants Pass, Oregon



 Pounds lost: 4.0 
0
14
28
42
56
GOODMEMORIES's Photo GOODMEMORIES Posts: 30,455
3/1/13 1:03 P

Send Private Message
Reply
When I first started taking medication for High Blood Pressure I noticed my ankles began to swell. At first my doctor paid no attention. Then I told him I have a pair of heels with a strap that goes around my ankle -- they fit before, now I can't even fasten them. So he suggested cutting one of the meds in half, he said a side effect of the medication Amlodipine is that it causes swelling. Duh! After cutting the pill in half, my blood pressure was still OK, and the swelling went down in my ankles. Doctors never do anything unless you hound them. Also, it is better to change medications if necessary rather than taking a diuretic as they can cause damage to your liver.

Also, it's important to drink lots of water and try to keep your sodium intake on the low side.
Hope some of this advice helps you.

Edited by: GOODMEMORIES at: 3/1/2013 (13:05)
Trying to find the silver lining in all the clouds!

Eve - Pacific time (AZ)


46 Maintenance Weeks
0
15
30
45
60
PSHOWS's Photo PSHOWS SparkPoints: (6,492)
Fitness Minutes: (1,305)
Posts: 445
3/1/13 12:07 P

My SparkPage
Send Private Message
Reply
Those sound great and they also give lots of possible reasons for the ankle swelling.

"Nothing builds self-esteem and self confidence like accomplishment."
Thomas Carlyle


The art of being wise is knowing what to overlook Theartofbeingwiseisknowingwhattooverlook


2,048 Days since:  Junk food
0
512
1025
1537
2050
WHITNEYTEACHER's Photo WHITNEYTEACHER Posts: 6,266
3/1/13 11:56 A

My SparkPage
Send Private Message
Reply
I just did a Google search for exercises specifically for swollen ankles and this is what I found. Something new to add to my exercise routine I think. Here are the links:

www.livestrong.com/article/403228-ex
er
cises-that-reduce-ankle-swelling/


www.livestrong.com/article/462835-ex
er
cises-for-swollen-feet/


My name is Carolyn
(Whitney is my last name, I'm a retired high school biology teacher = WHITNEYTEACHER)
Grants Pass, Oregon



 Pounds lost: 4.0 
0
14
28
42
56
WHITNEYTEACHER's Photo WHITNEYTEACHER Posts: 6,266
2/28/13 2:59 P

My SparkPage
Send Private Message
Reply
Thank you NITTINNANA, I'd heard that laying on the floor and resting your legs up the side of the wall was good and thought I'd maybe try that. Probably the reasoning behind it is, like you said, to get your feet higher than your head. Laying on the bed with my feet on a pillow sounds easier. I have arthritis in my knees and getting up from the floor is sometimes hard on them. I read a lot so maybe instead pf reading while sitting on my recliner I'll put my feet up on my bed.

My name is Carolyn
(Whitney is my last name, I'm a retired high school biology teacher = WHITNEYTEACHER)
Grants Pass, Oregon



 Pounds lost: 4.0 
0
14
28
42
56
NITTINNANA's Photo NITTINNANA Posts: 3,337
2/28/13 2:23 P

My SparkPage
Send Private Message
Reply
There are milder diuretics (water pills) than Lasix (furosemide). So don't necessarily accept the doctor's first recommendation on drugs.

But there are some non-drug things to try, either before you see the doctor, or in conjunction with drug therapy. And it's also perfectly OK to nicely tell the doctor the kind of things you want to try before drugs, if that's how you feel.

So, here are a few suggestions. Make sure you get your feet higher than your heart for a least half an hour, at least once a day. And I do mean higher than your heart; flipping up the recliner footrest doesn't count. Actually lie on your bed, with your legs e elevated on a couple of pillows or a wedge pillow. Another way to do this is to put blocks under the bottom of your bed. Start with 2" ones, and increase to 4" if necessary. CAUTION - be sure that if you have a frame with wheels that they're locked. And my Dad years ago made blocks that he nailed 1" high narrow boards to the edges - they kept the wheels in alignment. You could also wear support panty hose. Put them on immediately as you're getting up.

There are also a couple of things your doctor might be OK with if you run them by him/her, but PLEASE don't do them on your own. One would be a more aggressive support stocking, TED hose. The other would be Ace wraps foot to knee for a specified amount of time, a specified number of times per day - or maybe even overnight. But I must reiterate not to do this without your doctor's OK. MD or nurse can show how it's properly done, after your doctor determines the time frame(s). In my experience, you cannot do this properly by yourself, so it would only work if you have someone available to apply them. (You can remove them yourself, of course).

Hope one or more of these ides is helpful.


Edited by: NITTINNANA at: 2/28/2013 (14:25)
~Pamela lives in Jefferson City, MO.

I will lift up mine eyes unto the hills, from whence cometh my help. My help cometh from The Lord, which made heaven and earth.
Psalm 121:1,2


 August Minutes: 1,490
0
375
750
1125
1500
PSHOWS's Photo PSHOWS SparkPoints: (6,492)
Fitness Minutes: (1,305)
Posts: 445
2/28/13 12:37 P

My SparkPage
Send Private Message
Reply
Hi Whitney
It sounds like you have had this trouble before and have been to the Dr. I know what you mean about returning to the Doctor for something he has already advised you about. I am sure he advised you about it after knowing how your heart and kidneys are doing. If it doesn't cost you much go back and tell him you have followed his advice and still have the problem. I actually had it years back from eating the wrong foods.... And yes, salt ones. I also carried 40 pounds more than I do now.
I hope this helps. Andrea

"Nothing builds self-esteem and self confidence like accomplishment."
Thomas Carlyle


The art of being wise is knowing what to overlook Theartofbeingwiseisknowingwhattooverlook


2,048 Days since:  Junk food
0
512
1025
1537
2050
WHITNEYTEACHER's Photo WHITNEYTEACHER Posts: 6,266
2/28/13 11:24 A

My SparkPage
Send Private Message
Reply
Hi everyone, I'm at my wits end and am really hoping I can get some suggestions that will help me with this. Ever since I started having problems with my feet and can't go on the long walks I used to take daily I've had a big problem with my ankles swelling and general water retention. Does anyone have any suggestions of "natural" ways to deal with this? I'm reluctant to see my doctor about it yet because I feel like once my feet are better and I can start walking more the problem will resolve itself. I think all the doctor will do is tell me to reduce the amount of salt I use and prescribe lasix. I already stopped using salt and set my Nutrition Tracker to track my sodium levels and I'm not ready to go the drug route yet. I'm getting really tired of feeling puffy all the time!

My name is Carolyn
(Whitney is my last name, I'm a retired high school biology teacher = WHITNEYTEACHER)
Grants Pass, Oregon



 Pounds lost: 4.0 
0
14
28
42
56
Page: 1 of (1)  

Report Innappropriate Post

Other Active Seniors General Team Discussion Forum Posts

Topics:
Last Post:



Thread URL: https://www.sparkpeople.com/myspark/team_messageboard_thread.asp?board=0x16455x52323671

Review our Community Guidelines